Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 40, NWS Denver/Boulder, CO

June 7, 2013Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 7, 2013, 2:05 PM MDT for Elbert County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2013, 2:05 PM MDT (20:05 UTC)
Expired
Jun 7, 2013, 2:30 PM MDT
In force
25 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Elbert County, CO

The radar

The Denver radar (KFTG), 64 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WUUS55 KBOU 072005
SVRBOU
COC039-072030-
/O.NEW.KBOU.SV.W.0040.130607T2005Z-130607T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
205 PM MDT FRI JUN 7 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 230 PM MDT

* AT 205 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
  ELBERT...OR 35 MILES WEST OF LIMON...MOVING EAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS POSSIBLE. 

* LOCATIONS IMPACTED INCLUDE...
  SIMLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3929 10445 3938 10413 3913 10407 3913 10442
TIME...MOT...LOC 2005Z 263DEG 13KT 3921 10434 

HAIL...1.00IN
WIND...<50MPH

$$

KRIEDERMAN
1 follow-up statement
712 
WWUS55 KBOU 072019
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
219 PM MDT FRI JUN 7 2013

COC039-072030-
/O.CON.KBOU.SV.W.0040.000000T0000Z-130607T2030Z/
ELBERT CO-
219 PM MDT FRI JUN 7 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTH CENTRAL ELBERT COUNTY...

AT 218 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF SIMLA...OR 31 MILES WEST OF LIMON...MOVING EAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS HIGHLY POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
SIMLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3923 10439 3931 10420 3913 10407 3913 10431
TIME...MOT...LOC 2018Z 263DEG 13KT 3922 10428 

HAIL...1.00IN
WIND...<50MPH

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 9:23 AM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 7, 9:23 AM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
923 AM MDT FRI JUN 7 2013

.UPDATE...

&&

.SHORT TERM...WATER VAPOR IMAGERY SHOWING WEAK UPPER WAVE MOVING
SOUTHEAST OVER CENTRAL COLORADO THIS MORNING. THIS WAVE ALREADY
KICKING OFF A FEW SHOWERS OVER SOUTHERN PORTIONS OF OUR CWA. THERE
SEEMS TO BE SOME SUBSIDENCE MOVING IN BEHIND THE WAVE OVER
NORTHERN COLORADO AND RUC QG MID LEVEL FIELDS SHOWING QUITE A BIT
OF DECENT OVER NORTHERN COLORADO THIS AFTERNOON. THIS MAY LIMIT
THE AMOUNT OF CONVECTION THAT OCCURS THIS AFTERNOON. THE MAJORITY
OF ACTIVITY MAY BE MORE CONFINED TO LOCATIONS OVER SOUTHERN
PORTIONS OF CWA...ESPECIALLY OVER ELBERT AND LINCOLN COUNTIES.
WILL MAKE A FEW CHANGES TO CURRENT FORECAST TO EMPHASIZE THIS.
STILL...ENOUGH MOISTURE AND MARGINAL INSTABILITY FOR AT LEAST
ISOLATED SHOWERS IN MOST LOCALES.

.AVIATION...NOT PLANNING ON MANY CHANGES TO UPCOMING TAF. NOT SURE
IF TEMPO GROUP CURRENTLY IN TAF WILL BE TOO MUCH COVERAGE AS
SUBSIDENCE FIGHTING STABILITY THIS AFTERNOON BEHIND THE UPPER
WAVE. COVERAGE MAY BE MORE ISOLATED SO WILL MAKE THE CALL CLOSER
TO 18Z ISSUANCE.

&&

.PREV DISCUSSION... /ISSUED 248 AM MDT FRI JUN 7 2013/

SHORT TERM...A DISTURBANCE IN NW FLOW ALOFT IS CURRENTLY OVER WY
AND WILL MOVE SE ACROSS THE AREA BY AFTN. SHOWERS HAVE BEEN MOVING
SE ACROSS CNTRL WY AND WILL LIKELY BE NR THE CO-WY BORDER BY 12Z.
MEANWHILE THE LOW LVL FLOW OVER NERN CO WILL BE SSE TODAY WITH
DEWPOINTS MAINLY IN THE 40S. CAPES BY AFTN WILL RANGE FM 500 J/KG ALONG
THE FRONT RANGE TO NR 1000 J/KG OVER THE PLAINS. THUS WITH
DISTURBANCE MOVING ACROSS SHOULD SEE A CHC OF SHOWERS AND TSTMS.
THERE IS SOME SHEAR WITH THE MID LVL FLOW IN THE 25-30 KT RANGE.
THUS THERE COULD BE AN ISOLD SVR STORM OVER THE PLAINS WITH
MARGINAL LARGE HAIL. OVER THE HIGHER TERRAIN THERE WILL BE A CHC
OF SHOWERS AND A FEW TSTMS AS WELL. HIGH TEMPS THIS AFTN OVER NERN
CO MAY END UP SIMILAR TO YESTERDAY WITH READINGS MAINLY IN THE
UPPER 70S TO LOWER 80S.

BY TONIGHT THE DISTURBANCE WILL MOVE SE OF THE AREA WITH THE
THREAT OF SHOWERS AND TSTMS ENDING IN THE EARLY EVENING HOURS.

LONG TERM...MODELS HAVE FAIRLY STRONG NORTH-NORTHWESTERLY FLOW
ALOFT FOR THE CWA SATURDAY AND SATURDAY NIGHT. AN UPPER TROUGH
MOVES SOUTHEASTERLY TO OUR NORTH AND NORTHEAST ON SATURDAY. BY
SUNDAY AND SUNDAY NIGHT...UPPER RIDGING MOVES INTO COLORADO WITH
WEAKENING...MORE NORTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA.
THERE IS WEAK UPWARD Q-G VERTICAL VELOCITY PROGGED FOR THE CWA
SATURDAY...THEN DOWNWARD MOTION SATURDAY EVENING. THERE IS BENIGN
ENERGY NOTED THE REST OF SATURDAY NIGHT THROUGH SUNDAY NIGHT. THE
LOW LEVEL PRESSURE AND WIND FIELDS HAVE A WEAK SURGE OF COOLER
AIR AND SOME UPSLOPE TO MOVE INTO THE CWA SATURDAY MORNING. THE
UPSLOPE CONTINUES THROUGH SATURDAY EVENING...THEN MORE NORMAL
DIURNAL PATTERNS TAKE OVER. EASTERLIES ARE PROGGED FOR THE PLAINS
AND FOOTHILLS SUNDAY AND SUNDAY EVENING. THERE IS SOME MID AND
UPPER LEVEL MOISTURE AROUND SATURDAY AND SATURDAY EVENING...
ESPECIALLY FROM THE DIVIDE EASTWARD ACROSS THE PLAINS. THE REST OF
SATURDAY NIGHT THROUGH SUNDAY NIGHT LOOKS PRETTY DRY. FOR THE MOST
PART...40S F DEW POINTS ARE PROGGED ON SATURDAY...DECREASING A TAD
FOR SUNDAY. THE CAPE VALUES FOR SATURDAY AFTERNOON AND EVENING FOR
ALL THE CWA ARE PRETTY MEAGER...NOTHING OVER 300 J/KG. SUNDAY'S
ARE EVEN LESS. THE LAPSE RATE FIELDS HAVE A CAP IN PLACE OVER THE
PLAINS ON SATURDAY. SAME ON SUNDAY FOR MOST OF THE CWA. WILL LEAVE
POPS OUT SATURDAY AND SUNDAY FOR NOW. THE QPF FIELDS HAVE A TINY
BIT OF MEASURABLE RAINFALL ON SATURDAY FOR THE FOOTHILLS AND
PLAINS. FOR TEMPERATURES...SATRUDAY'S HIGHS ARE CLOSE TO TODAY'S.
SUNDAY'S CLIMB SOME 3-5 C. FOR THE LATER DAYS...MONDAY THROUGH
THURSDAY...MODELS KEEP THE UPPER RIDGE OVER US MONDAY...THEN THEY
SHOW A WEAK DYING UPPER TROUGH TO MOVE ACROSS TUESDAY. MORE
RIDGING WEDNESDAY AND THURSDAY. THERE IS LITTLE MOISTURE ALL FOUR
DAYS...EVEN WITH TUESDAY'S TROUGH. NO POPS. TEMPERATURES ABOVE
NORMAL.

AVIATION...SHOULD SEE A CHC OF SHOWERS/TSTMS IN THE 19Z-23Z TIME
PERIOD HOWEVER INTENSITY OF ACTIVITY SHOULD REMAIN ON THE LIGHT
SIDE. WINDS EARLY THIS MORNING WILL BE SLY AND THEN BECOME MORE
SELY BY 18Z. FOR THIS EVENING SHOWER THREAT SHOULD END BY 01Z WITH
WINDS BECOMING DRAINAGE.

HYDROLOGY...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE
BURN AREAS THIS AFTN HOWEVER ACTIVITY WILL BE MOVING FAIRLY
QUICKLY SO RAIN AMOUNTS SHOULD BE A QUARTER INCH OR LESS IN MOST
PLACES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM....RJK
AVIATION...ENTREKIN
Hazardous weather outlook, Jun 7, 11:04 AM MDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1104 AM MDT FRI JUN 7 2013

COZ030>051-081715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1104 AM MDT FRI JUN 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS IN
THE MOUNTAINS AND PALMER DIVIDE THIS AFTERNOON...WITH MORE
ISOLATED COVERAGE OVER THE NORTHEAST PLAINS. MOST OF THE STORMS
WILL PRODUCE BRIEF RAIN AND GUSTY WINDS UP TO 40 MPH.

THERE IS A SLIGHT CHANCE FOR AN ISOLATED SEVERE STORM OVER THE
NORTHEAST PLAINS WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND
GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS SATURDAY ACROSS THE NORTHEAST PLAINS. BRIEF MODERATE
RAIN AND GUSTY WINDS WILL ACCOMPANY THE STORMS. TEMPERATURES WILL
BE NEAR NORMAL. DRY CONDITIONS WILL PREVAIL SUNDAY THROUGH
THURSDAY WITH ABOVE NORMAL TEMPERATURES EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 7, 1:59 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
159 PM MDT FRI JUN 7 2013

COZ041-046-072030-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
159 PM MDT FRI JUN 7 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR CENTRAL ELBERT COUNTY UNTIL 230 PM MDT.

AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELBERT...OR 42 MILES SOUTHEAST OF DENVER...
MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ELBERT AROUND 205 PM MDT.
  KIOWA AROUND 210 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE FONDIS.

LAT...LON 3913 10454 3937 10461 3947 10421 3918 10410
TIME...MOT...LOC 1958Z 254DEG 14KT 3925 10448

KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:59 PM MDTSpecial Weather StatementBOUElbert31 min
Jun 7, 2:30 PM MDTSevere Thunderstorm WarningBOUElbert30 min
Jun 7, 3:00 PM MDTSevere Thunderstorm WarningBOUElbert45 min
Jun 7, 3:59 PM MDTSpecial Weather StatementBOULincoln46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.